Three adults with drug-resistant epilepsy, one of whom was diagnosed with Lennox-Gastaut syndrome (LGS), developed aspiration pneumonia — a potentially life-threatening lung infection — after starting treatment with the anti-seizure medication clobazam, according to a case report.
These results underscore the need for awareness of risk factors that may lead to aspiration pneumonia before treating LGS and other epilepsy patients with clobazam, according to researchers.
“By highlighting this [group] of adult patients, we would like to increase the clinician and caregiver awareness to predisposing risk factors leading to aspiration pneumonia, before initiating the [clobazam] therapy,” the researchers said.
The report, “Rare but life-threatening aspiration pneumonia related to initiation of clobazam therapy,” was published in the journal Epilepsy & Behavior Reports.
LGS is a severe form of epilepsy that develops in early childhood and causes developmental delays and behavior problems. Clobazam — sold under the brand names Onfi and Sympazan in the U.S. — is a benzodiazepine that slows nervous system activity. It was approved by the U.S. Food and Drug Administration in October 2011 as an adjunctive therapy for the treatment of seizures associated with LGS in patients older than 2. Adjuvant therapies are ones that are used after primary treatments to lessen the chance of a disease coming back.
The therapy is effective and well-tolerated in most patients, with less frequent side effects compared with other benzodiazepines. Upper respiratory infections, excessive drowsiness (somnolence), and pneumonia are among the most common side effects reported in individuals taking clobazam.
However, some patients prescribed the medication have developed aspiration pneumonia. This lung infection is due to the inhalation of materials from the stomach — such as food, stomach acid, or saliva — into the lung.
In this case report, researchers describe the case of three patients with drug-resistant epilepsy who developed aspiration pneumonia while on clobazam.
Patient 1 is a 28-year-old man with severe developmental delays whose epilepsy emerged at the age of 15 months and who experienced seizures every one to two days. Following surgical intervention to reduce his seizures, the man experienced paralysis on the right side of his body. Subsequent treatments were complicated by recurrent retching and the required use of a gastric feeding tube.
The man began clobazam treatment at a dose of 5 mg twice daily and gradually increased over two weeks to 10 mg twice daily. Three weeks into the treatment and again one month later, he was admitted to the hospital with aspiration pneumonia.
His treatment was gradually decreased and then terminated after a third bout of aspiration pneumonia. He was switched to lacosamide and did not experience any further instances of aspiration pneumonia. However, his epilepsy has remained resistant to treatments.
The second patient was a 52-year-old-man with LGS and severe developmental delays, recurrent pneumonia, and cerebral palsy that required the use of a gastric feeding tube. Named Patient 2 in this report, he experienced an average of 15-20 seizures per month. This individual began treatment with 5 mg daily clobazam, resulting in a significant reduction in the duration, but not the frequency, of seizures.
One month into treatment, the dose was increased to 5 mg twice daily, at which point the patient’s caregiver noticed an increase in drooling. After one month at the increased dose, the patient experienced a five-day period without seizures, and his dose was increased to 10 mg twice daily. However, he was admitted to the hospital with aspiration pneumonia complicated by septic shock and passed away shortly after admission.
Patient 3 was a 47-year-old man with severe developmental delay and cerebral palsy requiring a gastric feeding tube. His seizures began at birth, and he was nonverbal and quadriplegic prior to clobazam treatment. Having previously responded well to the benzodiazepine lorazepam at 2 mg per day, the patient was started on 10 mg clobazam once daily with 1 mg of lorazepam daily.
Less than a month into treatment, the patient was admitted to the hospital with aspiration pneumonia and the use of clobazam was stopped. Lorazepam was increased to 2 mg, which again controlled his seizures and eliminated the bouts of aspiration pneumonia. Five months later, the patient developed a bowel obstruction caused by a malfunctioning feeding tube. His family refused surgical intervention, and he died a few days later.
The research team emphasized the importance of increasing physician and caregiver awareness of predisposing risk factors for aspiration pneumonia in adults with LGS and other seizure disorders, such as being dependent on gastric tube feedings.
All three patients described in this report showed several predisposing factors for this serious lung infection, and adding clobazam treatment likely may have contributed to “an increased risk of developing aspiration pneumonia,” the researchers wrote.
“Based on our experiences with these patients, we recommend more aggressive screening of adult epileptic patients for aspiration-predisposing factors before initiating [clobazam] therapy,” the researchers wrote.
“Awareness and close attention to the early signs of aspiration, including an increase in drooling and excessive somnolence should be emphasized,” they added. Such symptoms “might be warning signs prompting an escalation in the patient’s level of care.”